Louisiana, 2003Funnel Cloud in Louisiana, July 22, 2003
July 22, 2003 · NWS LIX · 1 event in 1 county or zone
1 funnel cloud, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jul 22, 2:30 PM CST, 1 hour 8 minutes earlier.
Area forecast discussion, Jul 22, 2:30 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
330 PM CDT TUE JUL 22 2003
RCONVECTION STARTING TO FIRE UP IN FORECAST AREA SINCE WE EXCEEDED
CONVECTED CONDENSATION TEMPERATURE. BIGGEST THREAT WILL BE WET
MICROBURST. MAIN CONCERN FOR EARLY PART OF FORECAST WILL BE AREAS
NORTH OF LAKE PONTCHATRAIN AND MS COAST FOR POTENTIAL SEVERE
THUNDERSTORMS.
RUNNING LATE TODAY. USED GFS FOR GUIDANCE. COLD FRONT WILL BE MOVING
SLOWLY THROUGH AREA ON WEDNESDAY. SURFACE MOISTURE FLUX CONVERGENCE
IN LOW LEVELS IN VICINITY OF COLD FRONT...DIFFLUENT SURFACE TO 500
MB THICKNESS...AND ABOUT 20 KNOTS 850 TO 300 MB SPEED SHEAR WILL ALL
COMBINE TO GIVE A RISK SEVERE THUNDERSTORMS ON WEDNESDAY. MAIN
THREAT SHOULD BE WET MICROBURSTS.
MCB 75/89 68/90 6522 BTR 76/89/69/90 6522 MSY 77/88 73/89 5633
GPT 76/88 69/89 3633
.NEW...NONE
LA...NONE.
MS...NONE.
23
Hazardous weather outlook, Jul 22, 10:30 AM CST, 5 hours 8 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-231630-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1130 AM CDT TUE JUL 22 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER
THIS AFTERNOON. THUNDERSTORMS WILL BECOME MORE NUMEROUS ALONG AND
AHEAD OF A COLD FRONT THAT IS EXPECTED APPROACH THE AREA BY LATE
TONIGHT.
THE APPROACH OF A MID SUMMER COLD FRONT COMBINED WITH THE
TYPICAL HOT AND HUMID CONDITIONS WILL MAKE THE ATMOSPHERE VERY
UNSTABLE RESULTING IN A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER
MOST OF THE CENTRAL GULF COAST REGION LATER THIS AFTERNOON THROUGH
TONIGHT. THE MAIN THREATS FROM THE THUNDERSTORMS ARE EXPECTED TO BE
STRONG GUSTY WINDS...LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A WEAK COLD
FRONT ACROSS THE AREA ARE EXPECTED TO CONTINUE. THERE WILL BE A
SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH MOST OF WEDNESDAY.
THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL DECREASE THURSDAY AND
FRIDAY AS DRIER AIR MOVES IN FROM THE NORTH. SCATTERED MAINLY
AFTERNOON SHOWERS AND THUNDERSTORMS ARE EXPECTED TO RETURN AGAIN
SATURDAY AND SUNDAY AS MOISTURE IN THE ATMOSPHERE INCREASES.
.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.
Funnel Cloud, East Baton Rouge
- When
- July 22, 3:38 PM CST
- Where
- East Baton Rouge County, Baton Rouge
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.538, -91.096 (the zone’s center; the record gives no point)
A funnel cloud was observed over Airline Highway.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Tennessee, July 22, 20031 death · 4 injured · $41 million · 95 kt wind · 5 events
- Flash Flooding and Hail in Georgia, July 22, 20031 death · 6 injured · $838,000 · 1 in hail · 54 events
- Wildfire in Idaho, July 22, 20032 deaths · 1 event
- Flash Flooding and Damaging Wind in Virginia, July 22, 20031 death · 1 injured · $500 · 50 kt wind · 5 events
- Flash Flooding and Hail in New York, July 22, 20031 death · 1 in hail · 9 events
- Flash Flooding and Damaging Wind in New York, July 22, 2003$5.0 million · 50 kt wind · 3 events
- Flash Flood in New York, July 22, 2003$5.0 million · 1 event
- Flash Flooding and Damaging Winds in Ohio, July 22 to 23, 2003$3.5 million · 50 kt wind · 7 events
- Flash Flood in New York, July 22, 2003$3.0 million · 1 event
- Damaging Winds in Mississippi, July 22, 2003$2.0 million · 70 kt wind · 8 events
- Hail and Damaging Winds in Mississippi, July 22 to 23, 2003$373,000 · 1.25 in hail · 32 events
- Damaging Wind in New Jersey, July 22, 2003$1.5 million · 69 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372609.